MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5-A
Medical Device Problem Codes Break (1069); Device Operates Differently Than Expected (2913); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the indigo system separator 5 (sep5) core wire was fractured just proximal to the bulb.Conclusions: evaluation of the returned devices confirmed that the first cat6 was kinked in multiple locations in the distal shaft.This type of damage typically occurs due to improper handling during removal from packaging.If the cat6 is removed from its packaging tube at extreme angles, this type of damage may occur.Evaluation of the second cat6 revealed that it was ovalized and folded lengthwise along the distal shaft.This damage likely occurred due to forceful handling of the device during insertion into the patient anatomy.If the cat6 distal tip was pinched or otherwise compressed during insertion into the patient, the catheter may fold over itself.Evaluation of the returned sep5 revealed that the core wire of the sep5 was fractured.This damage likely occurred due to improper handling.If the sep5 is withdrawn through a closed rhv, the bulb may fracture off.Penumbra catheters and separators are 100% visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00727; 3005168196-2016-00728.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using indigo system aspiration catheter 6 (cat6) devices and an indigo system separator 5 (sep5).During preparation for the procedure, the physician opened an initial cat6 and noticed that it was kinked at the distal tip.The kinked cat6 was found prior to use and therefore, was not used for the procedure and did not enter the patient's body.The physician then opened a new cat6 for the procedure and inserted it into the other manufacturer's sheath.On the second pass, the physician noticed that the cat6 was kinked.The physician did not report any resistance while using the cat6; however, force may have been applied upon insertion of the cat6.The kinked cat6 was removed and the procedure continued using an indigo system aspiration catheter 5 (cat5) and the sep5.While using the cat5 with the sep5, the physician noticed that the sep5 was not exiting the cat5 properly.Upon pulling back the cat5 with force, the sep5 came apart in the rotating hemostasis valve (rhv).The broken sep5 was then removed and the procedure was completed using a new sep5 and the same cat5.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5690183
Report Number3005168196-2016-00729
Device Sequence Number452250
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/29/2018
Device Catalogue NumberSEP5-A
Device Lot NumberF65884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2016
Initial Report FDA Received Date05/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR